Connecticut, 2017

Hail in Connecticut, June 27, 2017

June 27, 2017 · NWS ALY · 1 event in 1 county or zone

An upper level low and cold front brought strong thunderstorms to the region during the afternoon hours of Tuesday, June 27th, 2017. One of the thunderstorms produced quarter size hail in Falls Village.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An upper level low and cold front brought strong thunderstorms to the region during the afternoon hours of Tuesday, June 27th, 2017. One of the thunderstorms produced quarter size hail in Falls Village.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 27, 3:03 PM EST, 52 minutes earlier.

Area forecast discussion, Jun 27, 3:03 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Albany NY
403 PM EDT Tue Jun 27 2017

.SYNOPSIS...
In the wake of a strong upper level disturbance and cold front, a
cool air mass will be over the region tonight, as high pressure
builds in from the Mid Atlantic Region. Generally fair weather is
expected for Wednesday and Wednesday night, although an isolated
shower is possible across portions of the southern Adirondacks and
southern Vermont. A warm front will approach from the Ohio Valley
and Great Lakes Region for Thursday into Thursday night, bringing
more showers and thunderstorms. Warm and humid conditions, along
with several rounds of showers and thunderstorms, are expected for
Friday into Saturday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 4 PM EDT, active afternoon unfolding, with
scattered/numerous showers and thunderstorms occurring ahead of
potent upper level disturbance approaching from west/central
NYS. Thus far, mainly sub-severe hail has been reported.

Over the next 2-3 hours, we expect a line of
showers/thunderstorms currently traversing the western Mohawk
Valley/Adirondacks and Schoharie Valley to continue tracking
eastward. Mainly sub-severe size hail is expected, but the wind
gust potential may increase with this line as it tracks east
down the Mohawk Valley, producing at least spotty damaging wind
gusts.

Most of the showers/storms should remain from the I-88/I-90
corridor northward, with more scattered coverage to the south
and east.

The main shortwave should pass east of the region around or just
after sunset, allowing convection to decrease in areal coverage.
However, will have to watch yet another upper level impulse
upstream across portions of northeast Ontario, which has been
producing afternoon convection throughout much of
southern/eastern Ontario. There could be enough forcing for
additional isolated/scattered showers again overnight,
especially across northern areas.

Otherwise, expect clearing with areas of fog developing
elsewhere overnight. It will be cool, with lows mainly in the
upper 40s to mid 50s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
Wednesday-Wednesday night, generally fair through the period.
However, lingering instability and weak disturbances passing
southeast across northern New England could allow isolated
showers to develop in the afternoon across portions of the
southern Adirondacks and southern VT. It will be a bit warmer
Wednesday with highs mainly in the 70s, and lows Wed night in
the 50s.

Thursday-Friday night, the leading edge of much warmer/more
humid air will approach Thursday afternoon, as a strong low
level jet impinges on the region. Strong forcing may produce an
upstream MCS across the northern Great Lakes early Thursday
morning which may then track east/southeast into at least
northern areas for later Thursday morning into the afternoon.
Most likely, this MCS should be weakening as it tracks into the
southern Adirondacks and Mohawk Valley region, feeding mainly
from elevated instability from central/western NYS. Have
indicated highest pops for areas north of I-90, with only
chances to the south. There remains considerable uncertainty
regarding the exact placement of the incoming surface warm front
for later Thursday into Thursday night. If there is some form
of an MCS across northern areas, then the warm front may be much
slower to lift northward into our region. If there is much less
activity, then the warm front may have a better chance to lift
north and east through the region. Have trended a closer to the
cooler side of guidance, with the expectation of at least some
form of showers/storms impacting northern and central areas
Thursday afternoon. Either way, it appears that multiple rounds
of showers/thunderstorms will impact the region Thursday night
into Friday as some form of a low level thermal gradient remains
nearby. There could be some potential for strong/severe
thunderstorms with 0-6 km bulk shear remaining 30-40 KT, and
possible SB Capes exceeding 1500 J/kg across at least portions
of the region Friday.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The long term period is expected to start out unsettled as a series
of frontal boundaries are expected to impact the forecast area. The
unsettled weather is expected to continue into early next week as a
frontal boundary stalls to our south and east.

Showers along with scattered thunderstorms are expected Saturday and
Sunday as a low pressure system and a cold front move across the
region. Highs on Saturday will be in the mid 70s to upper 80s with
lows Saturday night in the 60s to around 70 and highs on Sunday in
the upper 60s to upper 80s.

Sunday night through Tuesday...The frontal boundary will stall south
and east of the region as an area of low pressure moves
northeastward along the frontal boundary. This will keep unsettled
weather across the region into the middle of next week. Expect lows
Sunday night to be in the mid 50s to mid 60s with highs on Monday in
the upper 60s to mid 80s, lows Monday night in the mid 50s to mid
60s, and highs on Tuesday in the upper 60s to lower 80s.

Overall expect temperatures to average close to normal with
precipitation above normal.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Scattered showers and thunderstorms across the region with the
upper energy that is tracking through. Carrying VCSH through
about 20Z-21Z when a more organized area of showers and
thunderstorms out to the west is timed to be in the vicinity of
KALB and KGFL, with VCTS between 21Z-23Z. Adding VCTS to KPOU
and KPSF about an hour later. Indicating tempo for borderline
MVFR/IFR conditions in any thunderstorms. After 23Z, back to
VCSH with VFR conditions and the VCSH ends around 01Z-02Z.

The sky should have more scattered clouds with variable broken
but above 3000 feet. By around 08Z-09Z some fog is possible at
KPSF, KGFL and KPOU. Any possible fog ends 11Z-12Z and VFR
conditions prevail at all TAF sites through Wednesday morning.

South to southwest winds at 10 Kt or less this afternoon will
diminish to light tonight. Winds become west to northwest at
less than 10 Kt Wednesday morning.

Outlook...

Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Moderate Operational Impact. Breezy Chance of SHRA...TSRA.
Thursday Night: High Operational Impact. Likely SHRA...TSRA.
Friday: High Operational Impact. Likely SHRA...TSRA.
Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday: High Operational Impact. Definite SHRA...TSRA.
Saturday Night: High Operational Impact. Likely SHRA.
Sunday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
In the wake of a strong upper level disturbance and cold front, a
cool air mass will be over the region tonight, as high pressure
builds in from the Mid Atlantic Region. Generally fair weather is
expected for Wednesday and Wednesday night, although an isolated
shower is possible across portions of the southern Adirondacks and
southern Vermont. A warm front will approach from the Ohio Valley
and Great Lakes Region for Thursday into Thursday night, bringing
more showers and thunderstorms. Warm and humid conditions, along
with several rounds of showers and thunderstorms, are expected for
Friday into Saturday.

The RH values will recover close to 100 percent tonight. Expect
minimum RH values of 35 to 55 percent on Wednesday.

The winds will from the southwest to northwest at 5 to 15 mph
today. The winds will be from the southwest to west at 10 mph or
less tonight, and then increase from the west to northwest at
10 to 15 mph with some gusts to 20-25 mph on Wednesday.

Winds will be stronger, and variable in direction in and
near any thunderstorms.

&&

.HYDROLOGY...
No widespread hydrological problems are anticipated over the
next several days. Scattered to numerous showers and thunderstorms
are expected through the early evening hours, as a cold front
and upper low impact the region. Basin average rainfall amounts
will generally be a tenth to a third of an inch in some
locations.

A brief period of mainly dry weather is expected most of
Wednesday into Wednesday night with ridging briefly building in from
the south. An active pattern sets up Thursday into the weekend
with showers and thunderstorms possible with increasing humidity
levels. Rainfall amounts will vary based on where any
convection occurs. The most widespread potential rainfall is
expected Thursday and Saturday. Rainfall amounts THU-THU night
may range from a quarter of an inch to an inch with some locally
higher amounts in thunderstorms. The higher totals right now may
be across the northern basins of the HSA.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...KL/Wasula
NEAR TERM...KL
SHORT TERM...KL
LONG TERM...11
AVIATION...NAS
FIRE WEATHER...KL/Wasula
HYDROLOGY...KL/Wasula
Hazardous weather outlook, Jun 27, 3:28 PM EST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
428 PM EDT Tue Jun 27 2017

NYZ032-033-038>043-047>054-058>061-063>066-082>084-281100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-
428 PM EDT Tue Jun 27 2017

This Hazardous Weather Outlook is for east central New York.

.DAY ONE...Tonight.

There is a Marginal Risk of severe thunderstorms through early this
evening ahead of a cold front and an upper level disturbance. The
main threats are large hail one inch in diameter or greater and or
damaging winds. The thunderstorms will move southwest to northeast at
35 to 40 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a Marginal Risk of severe thunderstorms Thursday into
Thursday night.

There is chance of thunderstorms Friday through Monday especially in
the afternoon into early evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send reports of hail, and/or wind related
damage to the National Weather Service.

CTZ001-013-MAZ001-025-VTZ013>015-281100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Bennington-Western Windham-Eastern Windham-
428 PM EDT Tue Jun 27 2017

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts and southern Vermont.

.DAY ONE...Tonight.

There is a Marginal Risk of severe thunderstorms through early this
evening ahead of a cold front and an upper level disturbance. The
main threats are large hail one inch in diameter or greater and or
damaging winds. The thunderstorms will move southwest to northeast at
35 to 40 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is chance of thunderstorms Thursday through Monday especially
in the afternoon into early evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send reports of hail, and/or wind related
damage to the National Weather Service.

In the hours before

Local storm report, Jun 27, 3:19 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
419 PM EDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND DMG     FORT JOHNSON            42.96N  74.24W
06/27/2017                   MONTGOMERY         NY   FACEBOOK

            TREE DOWN ON WIRES

0406 PM     TSTM WND DMG     1 NW AMSTERDAM          42.95N  74.20W
06/27/2017                   MONTGOMERY         NY   FACEBOOK

            TWO TREES DOWN IN CITY OF AMSTERDAM

&&

EVENT NUMBER ALY1703903
EVENT NUMBER ALY1703904

DBT
Local storm report, Jun 27, 3:25 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
425 PM EDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             NEWTOWN                 42.87N  73.73W
06/27/2017  M1.00 INCH       SARATOGA           NY   TWITTER

&&

EVENT NUMBER ALY1703905

DBT
Special weather statement, Jun 27, 3:31 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Albany NY
431 PM EDT TUE JUN 27 2017

MAZ001-NYZ053-054-272130-
Northern Berkshire-Western Rensselaer-Eastern Rensselaer-
431 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BERKSHIRE AND
SOUTHERN RENSSELAER COUNTIES...

At 430 PM EDT, a strong thunderstorm was located over Averill Park,
or 9 miles southeast of Troy, moving northeast at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will be near...
  Grafton around 450 PM EDT.
  Berlin around 455 PM EDT.
  Williamstown around 520 PM EDT.

Other locations impacted by this storm include Totem Lodge, East
Poestenkill, North Stephentown, Petersburg Junction, Sweets Corner,
Albia, Babcock Lake, West Stephentown, North Hancock and Hoag
Corners.

LAT...LON 4253 7356 4270 7367 4287 7329 4284 7327
      4284 7328 4283 7329 4281 7328 4281 7329
      4275 7328 4274 7321 4262 7314
TIME...MOT...LOC 2030Z 247DEG 19KT 4265 7353

NAS
Special weather statement, Jun 27, 3:40 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Albany NY
440 PM EDT TUE JUN 27 2017

NYZ058>060-063-064-272145-
Western Ulster-Eastern Greene-Western Columbia-Western Greene-Eastern
Ulster-
440 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ULSTER...
SOUTHWESTERN COLUMBIA AND SOUTHEASTERN GREENE COUNTIES...

At 439 PM EDT, a strong thunderstorm was located near Woodstock, or 7
miles west of Saugerties, moving northeast at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will be near...
  North-South Lake Campground around 450 PM EDT.
  Saugerties around 455 PM EDT.
  Saugerties South around 500 PM EDT.
  Clermont around 515 PM EDT.
  Catskill around 520 PM EDT.
  Livingston around 525 PM EDT.
  Hudson around 530 PM EDT.
  Claverack, Athens, Claverack-Red Mills and Lorenz Park around 535
  PM EDT.

Other locations impacted by this storm include Quarryville, Glenford,
Burden Dock, Manorville, Katsbaan, Shultis Corners, Burden,
Churchtown, Rossman and Linlithgo Mills.

LAT...LON 4215 7423 4238 7365 4210 7368 4206 7385
      4208 7391 4208 7393 4203 7394 4198 7414
TIME...MOT...LOC 2039Z 247DEG 19KT 4210 7410

NAS
Special weather statement, Jun 27, 3:52 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Albany NY
452 PM EDT TUE JUN 27 2017

CTZ001-MAZ025-272145-
Northern Litchfield-Southern Berkshire-
452 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LITCHFIELD AND
SOUTHEASTERN BERKSHIRE COUNTIES...

At 452 PM EDT, a strong thunderstorm was located over Falls Village,
or 14 miles northwest of Torrington, moving northeast at 30 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

This storm will be near...
  Canaan and Ashley Falls around 505 PM EDT.
  Norfolk around 510 PM EDT.
  Sandisfield around 525 PM EDT.

Other locations impacted by this storm include South Norfolk, Sodom,
South Canaan, Konkapot, Wangum Village, Gomorrah, Mill Brook,
Montville, Mill River and Salisbury.

LAT...LON 4193 7350 4200 7349 4224 7312 4215 7303
      4215 7307 4212 7306 4211 7307 4209 7307
      4204 7306 4204 7301 4197 7303 4182 7339
TIME...MOT...LOC 2052Z 234DEG 28KT 4194 7338

NAS
Local storm report, Jun 27, 3:54 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
454 PM EDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TSTM WND DMG     1 ENE GLOVERSVILLE      43.05N  74.34W
06/27/2017                   FULTON             NY   911 CALL CENTER

            TREE DOWN

0358 PM     TSTM WND DMG     MAYFIELD                43.10N  74.27W
06/27/2017                   FULTON             NY   911 CALL CENTER

            TREE DOWN

0402 PM     TSTM WND DMG     STEVER MILL             43.07N  74.16W
06/27/2017                   FULTON             NY   911 CALL CENTER

            TREE DOWN ALONG BORNT RD EAST OF BROADALBIN

&&

EVENT NUMBER ALY1703906
EVENT NUMBER ALY1703907
EVENT NUMBER ALY1703908

DBT

The radar

The Albany radar (KENX), 91 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Litchfield

When
June 27, 3:55 PM EST
Where
Litchfield County, 0.51 mi E of Falls Vlg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.950, -73.360

Hail during a thunderstorm in Falls Village was reported to be slightly larger than Nickels (0.88 inch) but smaller than Quarters (1.0 inch).

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2017Every state in 2017This day in weather historyWarnings in Connecticut, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705806.